Colorado, 2014Flash Flooding in Colorado, May 23, 2014
May 23, 2014 · NWS BOU · 2 events in 1 county or zone
Thunderstorms with heavy rain produced localized flash flooding in the vicinity of Loveland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain produced localized flash flooding in the vicinity of Loveland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 2:45 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, May 23, 2:45 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
345 PM MDT FRI MAY 23 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 344 PM MDT FRI MAY 23 2014
THE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON
AND EARLY EVENING HOURS. CAPES ARE AROUND 1000 J/KG ALONG THE FRONT
RANGE...SLIGHTLY LOWER OVER THE EASTERN PLAINS WHERE CLOUD COVER
SLOWED HEATING THIS MORNING. WEAK SHEAR AND THE DECREASED
INSTABILITY TODAY WILL KEEP MOST STORMS FROM BECOMING SEVERE. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL
HAIL.
THE SHOWERS AND THUNDERSTORMS WILL DECREASE THROUGH THE EVENING
HOURS AS THE AIRMASS STABILIZES. SLIGHTLY DRIER AIR AND DOWNWARD
MOTION BEHIND THE WAVE MOVING ACROSS NORTHEAST COLORADO WILL RESULT
IN LITTLE TO NO ACTIVITY LATE TONIGHT AND EARLY SATURDAY.
PARTLY CLOUDY SKIES ARE EXPECTED EARLY SATURDAY. THIS WILL ALLOW
TEMPERATURES TO WARM. HIGHS WILL BE A LITTLE WARMER SATURDAY WITH
READINGS IN THE LOWER TO MID 70S. AIRMASS WILL REMAIN MOIST AND
UNSTABLE...THOUGH SLIGHTLY LESS THAN TODAY. CAPES WILL BE 500-1500
J/KG AND DEW POINTS WILL BE IN THE MID 40S TO LOWER 50S IN THE
AFTERNOON. SHEAR WILL BE WEAK AGAIN SO NOT EXPECTING ANY SEVERE
WEATHER.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 344 PM MDT FRI MAY 23 2014
UPPER LOW CENTERED NEAR THE FOUR CORNERS SATURDAY EVENING...MAKING
A VERY SLOW TREK EASTWARD. SHOWERS AND STORMS TO PERSIST INTO THE
EVENING WITH FAIRLY DECENT MOISTURE AND WEAK EASTERLY FLOW. CAPES
EXPECTED TO BE FAIRLY LOW EXCEPT ALONG EASTERN BORDER WHERE VALUES
LOOK TO BE AROUND 1000 J/KG. STEERING WINDS RATHER LIGHT SO THE
SHOWERS AND STORMS WILL BE SLOW MOVERS AND COULD PRODUCE BRIEF
HEAVY RAIN. MODELS CONTINUE TO INDICATE SOME DRYING MOVING NORTH
INTO THE AREA OVERNIGHT. SHOULD BE LESS ACTIVITY AS A RESULT WITH
ENOUGH MOISTURE TO KEEP SOME SHOWERS AND A FEW STORMS GOING.
AIRMASS DOES COOL A BIT WITH THE POTENTIAL FOR SOME SNOW ACROSS
THE HIGHER RIDGES WITH THE SNOW LEVEL FAIRLY HIGH. ANY
ACCUMULATION TO BE MINIMAL. ON SUNDAY...MODELS SHOW THE UPPER LOW
SLOWLY MOVING ACROSS SOUTHERN COLORADO AND NORTHERN NEW MEXICO
DURING THE DAY. LOW ALOFT BECOMES A BIT MORE SOUTHERLY WITH A BIT
MORE MOISTURE ADVECTING INTO THE REGION. AIRMASS TO BECOME A BIT
MORE UNSTABLE BY THE AFTERNOON AS MID LEVEL COLD POOL ASSOCIATED
WITH THE UPPER LOW SPREADS INTO THE AREA. SHOULD SEE SHOWERS AND
STORMS INCREASE AT THAT TIME. SNOW LEVEL LOWERS TO AROUND 12000
FEET WITH SOME LIGHT ACCUMULATION ACROSS THE HIGHER PASSES. STORM
MOTION STILL FAIRLY LIGHT...THOUGH MORE SOUTHERLY THAT SOUTHEAST.
STILL SOME POTENTIAL FOR SLOW MOVING STORMS PRODUCING BRIEF HEAVY
RAIN. TEMPERATURES TO BE SLIGHTLY COOLER DUE TO MORE CLOUDS AND
COOLER AIRMASS. ACTIVITY TO DECREASE DURING THE EVENING AS AIRMASS
STABILIZES AND BEGINS TO DRY OUT. FOR MONDAY...UPPER LOW MOVES
INTO SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO. MODELS INDICATE
MOISTURE INCREASING AGAIN BY THE AFTERNOON AS IT WRAPS AROUND THE
LOW INTO THE AREA. THIS TO PROVIDE FOR ANOTHER ROUND OF SHOWERS
AND STORMS...MAINLY DURING THE AFTERNOON. NORTHWEST WINDS AROUND
700 MB WILL KEEP THE ACTIVITY LOW IN AND NEAR THE FOOTHILLS AND
WILL KEEP THE LOWER POPS THERE. AIRMASS BECOMES A BIT WARMER
ALLOWING TEMPERATURES TO BE WARMER THAT SUNDAY.
UPPER RIDGE TO BUILD IN FROM THE WEST TUESDAY AND WEDNESDAY...
LEADING TO WARMER AND DRIER CONDITIONS. STILL ENOUGH MOISTURE
AROUND THROUGH FRIDAY FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE HIGH COUNTRY. MOISTURE WILL BEGIN
SPREADING NORTH ACROSS THE PLAINS WEDNESDAY AND WILL GRADUALLY
INCREASE THROUGH FRIDAY. WILL CONTINUE THE SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS.
&&
.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 344 PM MDT FRI MAY 23 2014
SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER 00Z. HEAVY RAIN AND
SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. THE STORMS
TODAY WILL NOT BE AS STRONG AS THE PAST FEW DAYS. CEILINGS BELOW
4000 FEET WILL BE POSSIBLE WITH THE THUNDERSTORMS. PATCHY FOG AND
LOW CLOUDS WILL BE POSSIBLE 10-15Z.
EAST TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. THE WINDS WILL TURN SOUTHERLY LATE TONIGHT AND BE LIGHT
SATURDAY MORNING.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND SMALL HAIL.
&&
.HYDROLOGY...
ISSUED AT 344 PM MDT FRI MAY 23 2014
SOME STREAMS ARE RUNNING HIGH DUE TO SNOWMELT AND RUNOFF FROM RECENT
RAINFALL...ESPECIALLY OVER NORTHERN LARIMER COUNTY AND OVER EASTERN
ADAMS...EASTERN ARAPAHOE AND SOUTHERN MORGAN COUNTIES. ADDITIONAL
RAINFALL WILL KEEP THESE STREAMS AND RIVERS RUNNING NEAR BANK
FULL.
ADDITIONAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND SATURDAY. RAINFALL RATES OF ONE INCH IN 45
MINUTES WILL BE POSSIBLE UNDER THE STRONGEST STORMS AS THEY SLOWLY
MOVE NORTH. AIRMASS WILL BE SLIGHTLY DRIER ON SATURDAY...BUT STILL
CAPABLE OF PRODUCING BRIEF HEAVY RAIN.
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AND AGAIN MONDAY. THE AIRMASS WILL BE A BIT DRIER SUNDAY
BUT STORMS COULD STILL PRODUCE BRIEF HEAVY RAIN. THERE WILL BE
SOME INCREASE IN MOISTURE MONDAY...BUT AN INCREASE IN STORM MOTION
SHOULD KEEP THE FLOOD THREAT LOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MEIER
LONG TERM...D-L
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, May 23, 9:36 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1036 AM MDT FRI MAY 23 2014
COZ030>051-241645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1036 AM MDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON INTO THE EVENING HOURS. THE THUNDERSTORM ACTIVITY WILL
NOT BE AS STRONG AS THE PAST FEW DAYS. HOWEVER SOME SMALL HAIL
AND HEAVY RAIN MAY STILL OCCUR WITH SOME OF THE STORMS WITH UP TO
AN INCH OF RAINFALL POSSIBLE.
THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD GRADUALLY END EARLY
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF SLOW-MOVING THUNDERSTORMS SATURDAY AND
SUNDAY ALTHOUGH THE AVAILABLE MOISTURE WILL BE SLIGHTLY LESS THAN
PREVIOUS DAYS. ON MONDAY...WRAP-AROUND MOISTURE FROM A DEPARTING
STORM SYSTEM WILL BRING A GOOD SHOT OF SHOWERS AND THUNDERSTORMS.
DRIER CONDITIONS CAN BE EXPECTED TUESDAY THROUGH THURSDAY WITH A
SLOW WARMING TREND. ENOUGH MOISTURE WILL BE AROUND FOR DAILY
SHOWERS AND POSSIBLE THUNDERSTORMS IN THE HIGH COUNTRY EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 23, 1:51 PM MST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
251 PM MDT FRI MAY 23 2014
COZ039-040-232130-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
251 PM MDT FRI MAY 23 2014
...SPECIAL WEATHER STATEMENT...
AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN ARVADA...OR 7 MILES NORTHWEST OF DENVER...MOVING NORTH AT 10
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
RADAR WAS ALSO INDICATING VERY HEAVY RAINFALL FORM THIS SLOW MOVING
STORM. UP TO THREE TENTHS OF AN INCH OF RAIN HAS FALLEN IN THE PAST
15 MINUTES NEAR THE INTERSECTION OF 44TH AVENUE AND SHERIDAN
BOULEVARD IN NORTHWEST DENVER.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN DENVER...LAKEWOOD...SOUTHERN THORNTON...ARVADA...
WESTMINSTER...NORTHGLENN...WHEAT RIDGE...EASTERN GOLDEN AND FEDERAL
HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3989 10492 3966 10504 3967 10519 3968 10519
3968 10516 3971 10515 3972 10518 3987 10514
3991 10505
TIME...MOT...LOC 2047Z 187DEG 8KT 3982 10506
BAKERFlash Flood, Larimer
- When
- May 23, 7:18 PM MST to 9:30 PM MST
- Where
- Larimer County, 0.53 mi W of Berthoud to 3.23 mi E of Berthoud
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.300, -105.090
Heavy rainfall produced flash flooding south of Loveland. Running water, up to 6 inches deep, overflowed ditches and onto the highway near Campion and Lone Tree Reservoir. South County Road 9 and East Highway 402 were closed.
Flash Flood, Larimer
- When
- May 23, 7:41 PM MST to 9:15 PM MST
- Where
- Larimer County, 4.79 mi W of Loveland to 4.22 mi WNW of Loveland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 40.390, -105.160
Thunderstorms with locally heavy rain, produced flash flooding in west Loveland. One to two feet of standing water was observed over major intersections. Wilson Ave and 43rd St was closed, as well as Cascade Ave and US 34.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
- Flash Flooding and Hail in New Jersey, May 23, 20141 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524168, 524143.